Texas, 2014

Hail and Damaging Winds in Texas, June 12, 2014

June 12, 2014 · NWS SJT · 51 events in 12 counties and zones

A cold front interacted with a very unstable airmass across a large part of West Central Texas to trigger supercell thunderstorms with giant size hail and damaging downburst winds. One of the supercell thunderstorms pelted the City of Abilene with hail the size of DVDs, causing some injuries at an outdoor event and widespread damage to vehicles, roofs and windows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$404 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacted with a very unstable airmass across a large part of West Central Texas to trigger supercell thunderstorms with giant size hail and damaging downburst winds. One of the supercell thunderstorms pelted the City of Abilene with hail the size of DVDs, causing some injuries at an outdoor event and widespread damage to vehicles, roofs and windows. It may have been one of the costliest hail storms to ever impact Abilene. The town of Rochelle was also severely impacted by the destructive thunderstorms winds. There were quite a few reports of large hail and damaging winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 12, 2:14 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 2:14 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT THU JUN 12 2014

.SHORT TERM...
(Tonight and Friday)

The main concern this afternoon and evening is the potential for
strong to severe thunderstorms, some producing large hail, damaging
winds, and isolated tornadoes. A cold front was located along a line
from near Fort Stockton, to Big Spring, then into Haskell and
Throckmorton counties. A very unstable environment is evident ahead
of the front, across much of the Concho Valley, Heartland, and
Northwest Hill Country. In addition, steep lapse rates and 0-6 KM
Bulk Shear values of 30 to 40 knots are currently being experienced
across these areas. As the front slowly moves south, showers and
thunderstorms are forecast to develop late this afternoon, with the
best chance south and east of a Brownwood, to San Angelo, to Ozona
line. Given the aforementioned factors, any storms that do develop
will have the potential to become strong to severe, with large hail,
damaging winds, and isolated tornadoes being the main hazards.
Showers and thunderstorms should slowly shift south and east this
evening, with the majority of convection moving south of the area
during the early morning hours Friday.

On Friday, the remnant cold front will be located across the
Northwest Hill Country/Heartland. This may be the focus for isolated
showers and thunderstorms, mainly during the morning hours, and this
is reflected in the grids. Models indicate an upper level shortwave
trough moving into West Texas tomorrow afternoon, resulting in
showers and thunderstorms. The NAM continues to be the most
aggressive in moving this convection into at least the western third
of the area during the late afternoon hours, and I have expanded
PoPs into much of the western Concho Valley, western Big Country,
and Crockett county. Again, a few of these storms could be strong to
severe. Highs on Friday will be cooler, generally in the upper 80s
to lower 90s.

.LONG TERM...
(Friday night through next Thursday)

West Central Texas will be on the northern periphery of the
subtropical ridge this weekend into the middle of next week.
Through the weekend, the upper ridge will be centered over Mexico
but is expected to build northeast across the southeastern states
late this weekend into early next week, as an upper level trough
develops across the western CONUS. The airmass across West Central
Texas will remain moist and unstable through the period, with
periodic weak disturbances moving across the area through early next
week. POPs were increased to 30 percent across western portions of
the Concho Valley and Crockett county Friday evening. Some of the
storms may be severe with large hail and damaging winds the main
threat. Thunderstorms may also develop west of the area again
Saturday afternoon with some of this activity making into far
western/southwestern counties by evening. Not a clear enough signal
in the models to warrant mentionable POP's Saturday through early
next week but did include isolated thunder west of a Sterling city
to Ozona line for Saturday evening. If storms develop, they will
again have the potential to become severe given the unstable airmass
in place.

The medium range models continue to be at odds with each other by
the middle of next week, with the ECMWF maintaining a western US
trough and eastern ridge, while the GFS builds the ridge across
the Rockies with troughing across the east. The ECMWF solution
would favor diurnally driven convection along the dryline to our
west, while the GFS would result in hot and dry conditions as the
ridge builds. For now, will maintain a dry forecast Sunday through
Thursday. Temperatures will remain warm through the period, with
afternoon highs in the lower to middle 90s and lows in the lower
70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  87  71  95  71 /  20  10  10  10  10
San Angelo 	 70  91  72  96  71 /  30  10  20  10  10
Junction 	 72  92  72  95  71 /  40  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels/JW
Hazardous weather outlook, Jun 12, 1:49 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU JUN 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL
FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A
BROWNWOOD...TO SAN ANGELO...TO OZONA LINE. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON
AND EVENING...MAINLY WEST OF A SWEETWATER...TO SAN ANGELO...TO
SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Local storm report, Jun 12, 10:55 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1155 AM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TORNADO          4 ESE SAN ANGELO        31.42N 100.39W
06/11/2014                   TOM GREEN          TX   AMATEUR RADIO

            TORNADO REPORTED NEAR LOOP 306

&&

EVENT NUMBER SJT1400246

DOLL
Local storm report, Jun 12, 12:33 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     1 E WALL                31.37N 100.29W
06/11/2014  M64 MPH          TOM GREEN          TX   MESONET

&&

EVENT NUMBER SJT1400247

DOLL
Local storm report, Jun 12, 1:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          4 NE SAN ANGELO         31.48N 100.39W
06/11/2014                   TOM GREEN          TX   NWS STORM SURVEY

            EF0 TORNADO DAMAGE SURVEYED IN THE PAULANN AREA OF
            NORTH SAN ANGELO. MINOR DAMAGE WAS OBSERVED TO
            FENCES...ROOF COVERINGS...TREES...AND ROAD SIGNS.

&&

EVENT NUMBER SJT1400248

JOHNSON
Local storm report, Jun 12, 1:15 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TORNADO          4 ESE SAN ANGELO        31.42N 100.39W
06/11/2014                   TOM GREEN          TX   AMATEUR RADIO

            A TORNADO WAS OBSERVED NORTH OF FM 388 AND JUST WEST OF
            LOOP 306. THE TORNADO MOVED EAST SOUTHEAST ACROSS LOOP
            306 BEFORE DISSIPATING. THE NWS SURVEY HAS RATED THIS
            TORNADO AS EF0.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1400246

JOHNSON
Local storm report, Jun 12, 2:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     7 NW SAN ANGELO         31.54N 100.51W
06/11/2014  M74 MPH          TOM GREEN          TX   MESONET

&&

EVENT NUMBER SJT1400249

DOLL
Local storm report, Jun 12, 2:33 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     16 NNW STERLING CITY    32.05N 101.09W
06/11/2014  E60 MPH          STERLING           TX   NWS EMPLOYEE

0658 PM     TSTM WND GST     SWEETWATER              32.47N 100.41W
06/11/2014  E60 MPH          NOLAN              TX   LAW ENFORCEMENT

0705 PM     TSTM WND DMG     ROTAN                   32.85N 100.47W
06/11/2014                   FISHER             TX   CO-OP OBSERVER

            PART OF A METAL ROOF WAS PEELED OFF THE BAPTIST CHURCH.
            NUMEROUS TREES WERE UPROOTED AND POWER LINES WERE DOWN
            IN TOWN.

0705 PM     HAIL             ROTAN                   32.85N 100.47W
06/11/2014  E1.00 INCH       FISHER             TX   CO-OP OBSERVER

0735 PM     HAIL             1 SSE HAMLIN            32.87N 100.12W
06/11/2014  E1.00 INCH       JONES              TX   CO-OP OBSERVER

0735 PM     TSTM WND GST     1 SSE HAMLIN            32.87N 100.12W
06/11/2014  E60 MPH          JONES              TX   CO-OP OBSERVER

0757 PM     TSTM WND GST     1 NW CARLSBAD           31.61N 100.64W
06/11/2014  E75 MPH          TOM GREEN          TX   NWS EMPLOYEE

0800 PM     HAIL             STAMFORD                32.94N  99.80W
06/11/2014  E1.75 INCH       JONES              TX   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL WITH WINDS ESTIMATED AT
            40 TO 50 MPH.

0805 PM     TSTM WND DMG     GRAPE CREEK             31.58N 100.55W
06/11/2014                   TOM GREEN          TX   AMATEUR RADIO

            BUILDING COLLAPSED DUE TO DAMAGING WINDS.

0810 PM     TSTM WND DMG     3 N SAN ANGELO          31.49N 100.45W
06/11/2014                   TOM GREEN          TX   TRAINED SPOTTER

            SIGNIFICANT ROOF DAMAGE REPORTD NEAR THE SAN ANGELO
            COLISEUM

0810 PM     TSTM WND DMG     4 SE GRAPE CREEK        31.54N 100.49W
06/11/2014                   TOM GREEN          TX   PUBLIC

            WIDESPREAD DAMAGE AT WELL YARD.

0810 PM     TSTM WND DMG     4 W SAN ANGELO          31.45N 100.52W
06/11/2014                   TOM GREEN          TX   PUBLIC

            MINOR ROOF DAMAGE REPORTED IN THE HIGHLAND RANGE
            ADDITION.

0815 PM     TSTM WND GST     7 NW SAN ANGELO         31.54N 100.51W
06/11/2014  M74 MPH          TOM GREEN          TX   MESONET

0820 PM     TSTM WND DMG     SAN ANGELO              31.45N 100.45W
06/11/2014                   TOM GREEN          TX   AMATEUR RADIO

            WIDESPREAD DAMAGE TO UTILITY POLES... TREES...AND ROOFS
            ACROSS THE CITY.

0820 PM     HAIL             LUEDERS                 32.80N  99.62W
06/11/2014  E1.75 INCH       JONES              TX   FIRE DEPT/RESCUE

0820 PM     TORNADO          4 NE SAN ANGELO         31.48N 100.39W
06/11/2014                   TOM GREEN          TX   NWS STORM SURVEY

            EF0 TORNADO DAMAGE SURVEYED IN THE PAULANN AREA OF
            NORTH SAN ANGELO. MINOR DAMAGE WAS OBSERVED TO
            FENCES...ROOF COVERINGS...TREES...AND ROAD SIGNS.

0824 PM     TORNADO          4 ESE SAN ANGELO        31.42N 100.39W
06/11/2014                   TOM GREEN          TX   AMATEUR RADIO

            A TORNADO WAS OBSERVED NORTH OF FM 388 AND JUST WEST OF
            LOOP 306. THE TORNADO MOVED EAST SOUTHEAST ACROSS LOOP
            306 BEFORE DISSIPATING. THE NWS SURVEY HAS RATED THIS
            TORNADO AS EF0.

0826 PM     TSTM WND GST     4 E SAN ANGELO          31.44N 100.39W
06/11/2014  M73 MPH          TOM GREEN          TX   PUBLIC

            HOME WEATHER STATION MEASURED 73 MPH NEAR GOODFELLOW
            AFB.

0830 PM     TSTM WND DMG     5 NW WALL               31.41N 100.37W
06/11/2014                   TOM GREEN          TX   FIRE DEPT/RESCUE

            METAL ROOF PEELED BACK ON A HOME NEAR BLUMENTRITT ROAD
            AND LOOP 306.

0845 PM     TSTM WND GST     1 E WALL                31.37N 100.29W
06/11/2014  M64 MPH          TOM GREEN          TX   MESONET

0900 PM     TSTM WND GST     3 ENE WALL              31.39N 100.26W
06/11/2014  E75 MPH          TOM GREEN          TX   CO-OP OBSERVER

0900 PM     TSTM WND DMG     3 ENE WALL              31.39N 100.26W
06/11/2014                   TOM GREEN          TX   CO-OP OBSERVER

            METAL ROOF PEELED BACK. INSULATION IN THE FIELDS.
            NUMEROUS TREE LIMBS DOWN.

&&

EVENT NUMBER SJT1400244 SJT1400239 SJT1400240 SJT1400241 SJT1400229
SJT1400230 SJT1400228 SJT1400231 SJT1400232 SJT1400233 SJT1400234
SJT1400235 SJT1400249 SJT1400236 SJT1400245 SJT1400248 SJT1400246
SJT1400237 SJT1400238 SJT1400247 SJT1400242 SJT1400243

DOLL

The radar

The Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

32 hail, 18 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Jones

When
June 12, 3:25 PM CST to 3:28 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Hail, Haskell

When
June 12, 3:40 PM CST to 3:43 PM CST
Where
Haskell County, 2.07 mi N of Stamford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.980, -99.780

Hail, Kimble

When
June 12, 3:55 PM CST
Where
Kimble County, 6.56 mi E of Telegraph
Measured
1 in hail
Reported by
Public
Coordinates
30.330, -99.790

Hail, Kimble

When
June 12, 4:00 PM CST
Where
Kimble County, 5.37 mi E of Telegraph
Measured
1.25 in hail
Reported by
Public
Coordinates
30.330, -99.810

Hail, Jones

When
June 12, 4:18 PM CST to 4:28 PM CST
Where
Jones County, 4.31 mi NNE of Hawley
Measured
2 in hail
Reported by
Public
Coordinates
32.680, -99.810

Hail, Jones

When
June 12, 4:18 PM CST to 4:28 PM CST
Where
Jones County, 5.42 mi ENE of Hawley
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.640, -99.740

Hail, Jones

When
June 12, 4:36 PM CST to 4:42 PM CST
Where
Jones County, 2.71 mi NW of Lanius
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.580, -99.780

Half dollar sized hail was measured at 1.25 inches and covered the ground about 3 miles southeast of Hawley.

Hail, Taylor

When
June 12, 4:40 PM CST
Where
Taylor County, 3.62 mi NW of Abilene Elmdale Arpt
Measured
4.5 in hail
Property damage
$4.0 million
Reported by
SHAVE Project
Coordinates
32.490, -99.690

A report of large hail measured at 4.5 inches was received from the Severe Hazards Analysis and Verification Experiment affiliated with the National Severe Storms Laboratory. The vicious hail storm struck during the Abilene Art Walk children’s parade. The Taylor County Sheriff’s Office reported up to a dozen people were treated for various injuries. About six of the injured were parade-goers who experienced minor head injuries from the hailstones. Substantial damage was reported in downtown Abilene and on the city’s east side. Forty-eight Abilene patrol cars were heavily damaged. The Abilene Fire Department shut down Fire Station 4 at 1909 W. Stamford St. due to rain and hail damage. Local law enforcement reported several offices in downtown Abilene had windows broken, many of the trees in the downtown area were stripped of their leaves and many limbs were down in the street.

Hail, Taylor

When
June 12, 4:46 PM CST
Where
Taylor County, 3 mi SSE of Abilene Bttrfld Arpt
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
32.490, -99.760

The KTXS TV Station reported hail the size of baseballs.

Thunderstorm Wind, Taylor

When
June 12, 4:46 PM CST
Where
Taylor County, 3 mi SSE of Abilene Bttrfld Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
32.490, -99.760

A 58 mph thunderstorm wind gust was measured at the KTXS TV Station in Abilene.

Hail, Taylor

When
June 12, 4:50 PM CST
Where
Taylor County, 2.71 mi NE of Abilene
Measured
2.75 in hail
Reported by
SHAVE Project
Coordinates
32.480, -99.700

A report of hail the size of baseballs was received from the Severe Hazards Analysis & Verification Experiment or SHAVE.

Hail, Taylor

When
June 12, 4:55 PM CST
Where
Taylor County, 2.23 mi SW of Hamby
Measured
4.5 in hail
Injuries
12 direct, 0 indirect
Property damage
$400 million
Reported by
Amateur Radio
Coordinates
32.500, -99.660

Hail, Taylor

When
June 12, 4:57 PM CST
Where
Taylor County, 1.81 mi NE of Abilene
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.470, -99.710

Baseball sized hail was reported near the Abilene Christian University Campus.

Hail, Taylor

When
June 12, 5:05 PM CST
Where
Taylor County, Tye
Measured
1.25 in hail
Reported by
Public
Coordinates
32.450, -99.870

Hail, Taylor

When
June 12, 5:06 PM CST
Where
Taylor County, 1.81 mi SE of Abilene
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
32.430, -99.710

Hail, Callahan

When
June 12, 5:06 PM CST
Where
Callahan County, 2.44 mi WSW of Eula
Measured
1 in hail
Reported by
Public
Coordinates
32.340, -99.610

A report of 1 inch hail was reported by the Severe Hazards Analysis & Verification Experiment.

Thunderstorm Wind, Taylor

When
June 12, 5:09 PM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

The Automated Surface Observing System located 3 miles east southeast of Abilene measured a wind gust of 60 mph.

Hail, Taylor

When
June 12, 5:14 PM CST
Where
Taylor County, 1.38 mi S of Abilene
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.430, -99.730

Hail, Taylor

When
June 12, 5:20 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.340, -99.680

Hail, Taylor

When
June 12, 5:20 PM CST
Where
Taylor County, 2.71 mi NW of Potosi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.350, -99.700

A trained spotter and a COCORAHS observer measured hail at 1.75 inches about 3 miles northwest of Potosi.

Thunderstorm Wind, Taylor

When
June 12, 5:35 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.210, -99.800

A member of the public estimated a thunderstorm wind gust around 60 mph near Tuscola.

Thunderstorm Wind, Taylor

When
June 12, 5:52 PM CST
Where
Taylor County, 0.59 mi E of Lawn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.130, -99.740

A member of the public estimated a wind gust near 70 mph just east of Lawn.

Funnel Cloud, Coleman

When
June 12, 5:55 PM CST
Where
Coleman County, 4.74 mi W of Novice
Reported by
Trained Spotter
Coordinates
31.990, -99.710

A trained spotter reported a funnel cloud just east of his location.

Thunderstorm Wind, Runnels

When
June 12, 6:05 PM CST
Where
Runnels County, 2.83 mi SSW of Okeen
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.990, -99.740

A local law enforcement official estimated a wind gust near 70 mph about 3 miles south southwest of Okeen.

Hail, Runnels

When
June 12, 6:10 PM CST
Where
Runnels County, 4.93 mi SE of Winters
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
31.920, -99.890

Hail, Kimble

When
June 12, 6:10 PM CST
Where
Kimble County, 5.47 mi NE of (Jct)kimble Co Arpt
Measured
4.5 in hail
Reported by
Public
Coordinates
30.560, -99.710

Hail, Runnels

When
June 12, 6:12 PM CST
Where
Runnels County, 0.69 mi N of Hatchel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.860, -99.950

Hail, Kimble

When
June 12, 6:15 PM CST
Where
Kimble County, 6.31 mi SW of London
Measured
2.75 in hail
Reported by
Public
Coordinates
30.610, -99.660

Hail, Runnels

When
June 12, 6:16 PM CST
Where
Runnels County, Hatchel
Measured
4.5 in hail
Reported by
Public
Coordinates
31.850, -99.950

Hail, Kimble

When
June 12, 6:23 PM CST
Where
Kimble County, 6.22 mi S of London
Measured
2.75 in hail
Reported by
Public
Coordinates
30.580, -99.580

Hail, McCulloch

When
June 12, 6:50 PM CST to 6:53 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
1.75 in hail
Reported by
Public
Coordinates
31.010, -99.180

Hail, Kimble

When
June 12, 6:50 PM CST to 6:53 PM CST
Where
Kimble County, 4.31 mi SSW of London
Measured
2.75 in hail
Reported by
Public
Coordinates
30.610, -99.600

Thunderstorm Wind, Coleman

When
June 12, 6:51 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
31.740, -99.320

A storm chaser measured a thunderstorm wind gust at 62 mph about 1 mile northeast of Santa Anna.

Thunderstorm Wind, McCulloch

When
June 12, 6:55 PM CST
Where
McCulloch County, 2.39 mi SSE of Voca
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.990, -99.160

Strong thunderstorms winds estimated near 60 mph combined with large hail broke several of the northwest facing windows near the town of Voca. Exact hail size was unknown, but in concert with the wind, the hail must have been large to break glass.

Hail, McCulloch

When
June 12, 6:59 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
31.010, -99.180

Hail, McCulloch

When
June 12, 7:00 PM CST
Where
McCulloch County, 2.39 mi SSE of Voca
Measured
2.25 in hail
Reported by
Fire Department/Rescue
Coordinates
30.990, -99.160

Thunderstorm Wind, Coleman

When
June 12, 7:00 PM CST
Where
Coleman County, Gouldbusk
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
31.550, -99.480

The strong thunderstorm winds blew down four inch diameter tree limbs.

Hail, Concho

When
June 12, 7:07 PM CST
Where
Concho County, 5.34 mi E of Concho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -99.690

Thunderstorm Wind, Concho

When
June 12, 7:07 PM CST
Where
Concho County, 5.34 mi E of Concho
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.540, -99.690

A trained spotter estimated a thunderstorm wind gust at near 60 mph.

Thunderstorm Wind, San Saba

When
June 12, 7:14 PM CST
Where
San Saba County, 19.35 mi S of Sellman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.970, -99.070

A trained storm spotter reported one Oak tree and additional tree branches were blown down by the damaging thunderstorm winds. The spotter also reported a mobile irrigation system was damaged.

Hail, McCulloch

When
June 12, 7:30 PM CST
Where
McCulloch County, 2.46 mi WSW of Lohn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.310, -99.460

Thunderstorm Wind, McCulloch

When
June 12, 7:30 PM CST to 7:45 PM CST
Where
McCulloch County, 0.16 mi SSE of Rochelle to 2.32 mi ENE of Satuit
Measured
83 kt (96 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.228, -99.219

Damaging thunderstorm winds peeled off the entire metal roof of the school located in Rochelle and damaged at least 15 other roofs in the area. Extensive water damage to the school was also reported. The winds downed many trees throughout the town.

Thunderstorm Wind, McCulloch

When
June 12, 7:35 PM CST
Where
McCulloch County, Brady Curtis Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
31.180, -99.320

The Automated Weather Observing System located at the Brady Airport measured a thunderstorm wind gust of 78 mph.

Thunderstorm Wind, McCulloch

When
June 12, 7:35 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.320, -99.410

Damaging thunderstorm wind gusts of at least 60 mph knocked down Mesquite tree limbs that were four inches in diameter around Lohn.

Thunderstorm Wind, McCulloch

When
June 12, 7:40 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.220, -99.210

Four to six inch diameter tree limbs were knocked down by the thunderstorm downburst on U.S. Highway 190.

Thunderstorm Wind, McCulloch

When
June 12, 7:40 PM CST
Where
McCulloch County, 1.37 mi ESE of Fife
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.390, -99.360

A trained spotter reported four to six inch diameter tree limbs down by damaging thunderstorm winds at County Road 300 and FM 765.

Thunderstorm Wind, McCulloch

When
June 12, 7:42 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.220, -99.210

A trained spotter reported damaging thunderstorm winds knocked down trees in and around Rochelle.

Hail, San Saba

When
June 12, 8:11 PM CST
Where
San Saba County, 19.35 mi S of Sellman
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
30.970, -99.070

Thunderstorm Wind, San Saba

When
June 12, 8:11 PM CST
Where
San Saba County, 19.35 mi S of Sellman
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
30.970, -99.070

A National Weather Service Cooperative Observer reported a tree was toppled and six inch limbs were downed by at least 60 mph thunderstorm wind gusts.

Hail, Menard

When
June 12, 8:20 PM CST
Where
Menard County, 6.01 mi ESE of Menard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.880, -99.690

Thunderstorm Wind, Mason

When
June 12, 8:25 PM CST to 8:30 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.750, -99.230

The public reported numerous tree limbs were down on the east side of Mason, including one tree, about 30 feet in length, was blocking a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530036, 530037, 530039, 530041, 530042, 530044, 530045, 530046, 530047, 530048, 530049, 530050, 530052, 530054, 530055, 530057, 530065, 530067, 530069, 530070, 530071, 530073, 530120, 530124, 530125, 530126, 530127, 530129, 530131, 530133, 530138, 530139, 530146, 530150, 530154, 530155, 530162, 530169, 530170, 530171, and more.